Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 94, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at Oct 18, 2012, 6:05 PM CDT for Cameron County, Hidalgo County, Willacy County, Texas. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 18, 2012, 6:05 PM CDT (23:05 UTC)
- Expired
- Oct 18, 2012, 7:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
Counties Cameron County, TX, Hidalgo County, TX, Willacy County, TX
The radar
The Brownsville radar (KBRO), 67 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 18, 6:15 PM CDT | HAIL 1.75 | 6 Nne Elsa, TX | PUBLIC REPORTS VIA INTERNET THAT GOLFBALL SIZE HAIL FELL IN MONTE ALTO AT 615 PM CDT. |
| Oct 18, 6:30 PM CDT | HAIL 1 | 6 Nne Elsa, TX | PUBLIC REPORTS VIA INTERNET THAT QUARTER SIZE HAIL FELL AROUND 630 PM CDT ON THE NORTHEAST SIDE OF FM 88 IN THE MONTE ALTO AND DELTA LAKE AREA. |
| Oct 18, 6:40 PM CDT | HAIL 0.75 | Elsa, TX | PENNY SIZED HAIL REPORTED BY PUBLIC IN ELSA. |
| Oct 18, 6:45 PM CDT | HAIL 1 | 5 Nne Mercedes, TX | PUBLIC REPORTED QUARTER SIZED HAIL AT THE INTERSECTION OF MILE 12 RD AND 491. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 11.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2118 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
335 WUUS54 KBRO 182305 SVRBRO TXC061-215-489-190000- /O.NEW.KBRO.SV.W.0094.121018T2305Z-121019T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BROWNSVILLE TX 605 PM CDT THU OCT 18 2012 THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CAMERON COUNTY IN DEEP SOUTH TEXAS. EASTERN HIDALGO COUNTY IN DEEP SOUTH TEXAS. SOUTHWESTERN WILLACY COUNTY IN DEEP SOUTH TEXAS. * UNTIL 700 PM CDT * AT 604 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING 60 MPH WINDS...6 MILES NORTH OF EDCOUCH...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONTE ALTO. ELSA. EDCOUCH. LA VILLA. OLIVAREZ. LAGUNA SECA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOVE TO A PLACE OF SAFETY...AN INTERIOR ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS. PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432. && LAT...LON 2620 9779 2621 9811 2648 9811 2649 9781 TIME...MOT...LOC 2304Z 314DEG 8KT 2637 9796 $$ TOMASELLI
1 follow-up statement
371 WWUS54 KBRO 182329 SVSBRO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 629 PM CDT THU OCT 18 2012 TXC061-215-489-190000- /O.CON.KBRO.SV.W.0094.000000T0000Z-121019T0000Z/ HIDALGO-CAMERON-WILLACY- 629 PM CDT THU OCT 18 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTHWESTERN WILLACY...NORTHWESTERN CAMERON AND EASTERN HIDALGO COUNTIES... THE SEVERE THUNDERSTORM WILL BE NEAR... EDCOUCH. LA VILLA. LAGUNA SECA. ZAPATA RANCH. TIERRA BONITA. THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING... QUARTER SIZE HAIL. 60 MPH WIND GUSTS. EXCESSIVE AND DEADLY CLOUD-TO-GROUND LIGHTNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOVE TO A PLACE OF SAFETY...AN INTERIOR ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS. PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432. && LAT...LON 2620 9779 2621 9811 2648 9811 2649 9781 TIME...MOT...LOC 2329Z 314DEG 8KT 2633 9792 $$ TOMASELLI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 1:57 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Oct 18, 1:57 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 157 PM CDT THU OCT 18 2012 .SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/...VISIBLE SATELLITE IMAGES AND MSAS SURFACE ANALYSIS INDICATE A WEAK COLD FRONT DRAPED ACROSS THE COASTAL BEND AND OFFSHORE THE UPPER TEXAS COAST THIS AFTERNOON. NOT MUCH IN THE WAY OF CONVECTION ALONG THE FRONTAL BOUNDARY AND WHILE THE SURFACE INSTABILITIES HAVE INCREASED ACROSS THE LOWER TX COAST...MOISTURE APPEARS LIMITED ACROSS THE RIO GRANDE VALLEY EVEN WITH PRECIPITABLE WATER VALUES NEAR 1.7 INCHES. WILL HAVE TO WAIT FOR THE FRONT TO MOVE SOUTHWARD TONIGHT FOR MOISTURE TO POOL ACROSS THE AREA AND WILL NOT MENTION RAIN CHANCES UNTIL LATE TONIGHT INTO FRIDAY FOR SOME LOW LEVEL CONVERGENCE TO PROVIDE A SLIGHT CHANCE TO CHANCE OF SHOWERS MOSTLY ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE CWA. WITH THE INCREASE IN CLOUDS TONIGHT INTO FRIDAY...HIGH TEMPERATURES FRIDAY WILL NOT BE AS HOT AS THEY HAVE BEEN THE PAST COUPLE OF DAYS. .LONG TERM...SUNDAY THROUGH THURSDAY/... BY THE BEGINNING OF THE LONG TERM PERIOD...RIDGE SHIFTS EASTWARD AS A MID LEVEL TROUGH ENTERS THE PACIFIC COAST MEANWHILE A SURFACE HIGH WHICH IS CENTER OVER THE NORTH CENTRAL GULF STRENGTHENS AND INTERACTS WITH LEE SIDE TROUGH PROVIDING THE LOWER VALLEY WITH A STRONG SOUTH/ SOUTHEAST FLOW ALONG THE COAST OF TEXAS. THIS S/SE WINDS WILL INCREASE IN THE AFTERNOON HOURS SUNDAY AND CONTINUE INTO MONDAY WITH STRONG GUSTS UP TO 35 MPH ON SUNDAY. IN ADDITION...A DECENT INCREASE IN WAA IS NOTICEABLE ON THE GFS AND ECMWF MODELS WITH THIS SOUTHERLY FLOW. THIS WILL KEEP THE RGV DRY WHILE RIDGE MIGRATES EAST. TEMPERATURES WILL INCREASE INTO THE MID 90S ACROSS THE VALLEY WITH THE HOTTEST LOCATION RIGHT ALONG THE TEXAS BORDER LINE. BY MONDAY INTO TUESDAY MID LEVEL TROUGH MOVES ACROSS THE CENTRAL PLAINS WITH PERSISTENT SE FLOW ACROSS THE CWA ALLOWING FOR DEEPER GULF MOISTURE TO INFILTRATE ACROSS MUCH OF THE FORECAST AREA. A FEW ISOLATED SHOWERS WILL BE POSSIBLE ALONG THE COAST. SE WINDS WILL CONTINUE INTO THE REMAINDER OF THE WEEK WITH RIDGE BUILDING BACK FROM MEXICO AND CONTINUING TO DOMINATE THE REGION THROUGH THE END OF THE WEEK. TEMPERATURES WILL REMAIN WARM RANGING FROM THE MID TO UPPER 90S AND LOW TEMPERATURES IN THE MID 70S. && .MARINE...TONIGHT THROUGH FRIDAY NIGHT...SEAS WERE NEAR 4 FEET WITH SOUTH WINDS NEAR 10 KNOTS AT BUOY020 EARLY THIS AFTERNOON. LIGHT TO MODERATE EAST TO SOUTHEAST WINDS WILL PREVAIL ACROSS THE SOUTHERN COASTAL WATERS TONIGHT AS WINDS INCREASE SLIGHTLY FROM THE EAST TO NORTHEAST ACROSS THE NORTHERN PORTIONS AS A WEAK COLD FRONT ACROSS THE COASTAL BEND THIS AFTERNOON MOVES OFFSHORE THE MIDDLE TEXAS COAST TONIGHT. WINDS SHOULD REMAIN LIGHT TO MODERATE FROM THE EAST ACROSS THE WESTERN GULF OF MEXICO FRIDAY AS HIGH PRESSURE MOVES SETTLES ACROSS CENTRAL TX FRI AFTERNOON. AS THE SURFACE RIDGE TO THE NORTH MOVES EASTWARD FRI NIGHT...WINDS WILL VEER TO THE SOUTHEAST. SUNDAY THROUGH THURSDAY/... SOUTHEAST WINDS WILL BEGIN TO INCREASE IN THE LONG TERM PERIOD FROM SUNDAY INTO MONDAY AS AN UPPER TROUGH MOVES ACROSS THE CENTRAL PLAINS STRENGTHENING SURFACE GRADIENT. THIS IN RETURN WILL KEEP THE GULF WATERS UNDER SE WINDS THROUGH THE DAY WITH GUSTS UP TO 35 KNOTS POSSIBLE. EXPECT SEAS TO BUILD BETWEEN 4 TO 6 FEET INTO SUNDAY AND SCA CRITERIA WILL BE REACH. THIS SOUTHERLY FLOW WILL CONTINUE THROUGH THE REST OF THE WEEK GRADIENT RELAXING. RIDGE BUILDS FROM THE WEST WITH A FEW SHOWERS POSSIBLE OVER THE OFFSHORE WATERS. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 75 87 76 89 / 20 30 10 10 BROWNSVILLE 74 88 73 92 / 20 30 10 10 HARLINGEN 73 89 72 93 / 20 30 10 10 MCALLEN 74 90 74 93 / 20 40 10 10 RIO GRANDE CITY 73 88 73 94 / 20 30 20 10 SOUTH PADRE ISLAND 77 85 78 87 / 20 30 20 10 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WEATHER.GOV/RGV 61/67
Hazardous weather outlook, Oct 18, 4:23 AM CDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 423 AM CDT THU OCT 18 2012 TXZ248>250-252>255-190930- ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON- 423 AM CDT THU OCT 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ130-132-135-150-155-170-175-190930- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM- 423 AM CDT THU OCT 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MARINE CONDITIONS WILL WORSEN SATURDAY NIGHT THROUGH MONDAY NIGHT DUE TO STRONGER WINDS AND ROUGHER SEAS. SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE WITH SMALL CRAFT EXERCISE CAUTION CONDITIONS PROBABLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TXZ251-256-257-190930- KENEDY-COASTAL WILLACY-COASTAL CAMERON- 423 AM CDT THU OCT 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ELEVATED RIP CURRENT RISK WILL BE POSSIBLE SATURDAY NIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Oct 18, 4:21 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 421 PM CDT THU OCT 18 2012 TXZ251-182215- KENEDY- 421 PM CDT THU OCT 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR THUNDERSTORMS IN KENEDY COUNTY... THUNDERSTORMS...MOVING EAST AT 10 MPH...WILL AFFECT NORIAS...UNTIL 515 PM CDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS. SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS EACH YEAR...MANY DUE TO POOR VISIBILITY AND WET ROADS. REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION! TOMASELLI
Local storm report, Oct 18, 5:55 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
555 PM CDT THU OCT 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FUNNEL CLOUD 7 S SAN PERLITA 26.40N 97.64W
10/18/2012 WILLACY TX LAW ENFORCEMENT
GAME WARDEN REPORTED A LARGE FUNNEL CLOUD POSSIBLY
TOUCHING THE GROUND AT THE INTERSECTION OF FM 498 AND FM
1420.
&&
EVENT NUMBER BRO1200143
JMSThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 4:43 PM CDT | Severe Thunderstorm Warning | BRO | Kenedy, Willacy | 63 min |
| Oct 18, 5:25 PM CDT | Severe Thunderstorm Warning | BRO | Cameron, Kenedy, Willacy | 95 min |
| Oct 18, 5:41 PM CDT | Tornado Warning | BRO | Cameron, Willacy | 64 min |
| Oct 18, 6:16 PM CDT | Severe Thunderstorm Warning | BRO | Cameron, Willacy | 59 min |
| Oct 18, 6:59 PM CDT | Severe Thunderstorm Warning | BRO | Cameron, Hidalgo | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.